A new case report has suggested that taking a statin drug called Crestor (rosuvastatin) and a diabetes drug called Invokana (canagliflozin) could increase the risk of statin toxicity.
Researchers identified this problem in just one woman but they noted this concern because millions of people take these drugs together. Also, doctors prescribe these drugs together.
Senior author of the report Dr. David Juurlink of the University of Toronto said, “We think it is a potentially significant problem that warrants further investigation.”
However, Dr. Juurlink is not recommending anyone to avoid the combination of these drugs just yet.
He said, “It’s probably premature to say these drugs shouldn’t be combined. If you’re taking them, do not stop them. If physicians are going to use these drugs together, they should be vigilant for the possibility of interaction in the weeks after starting the combination.”
Endocrinologist Dr. Akankasha Goyal of NYU Langone Health in New York City agreed that nobody should just stop taking either of these drugs, as they have benefits like protecting the heart and kidneys.
She said, “The benefits of these medications are established. You have to try to mitigate any risk. Educate patients to contact their physicians if they have any symptoms when starting a new drug,” adding that advice holds true when starting any new medication.
The researchers of the report noted that many diabetics take a statin to prevent heart disease. Plus, the American College of Cardiology recommends people with diabetes and heart disease to take Invokana.
The report, which was published online Monday in the Annals of Internal Medicine, detailed the case of a 76-year old woman of Philippine descent who previously had no difficulty getting around physically; however, she had to go to a hospital with extremely severe muscle pain and weakness.
She had a history of type 2 diabetes, heart disease, and kidney disease, and type 2 diabetes. She had been on Crestor for over five years and was on five additional medications. Her problems started when she was advised Invokana. She started experiencing muscle pain and weakness two weeks after starting Invokana treatment.
Upon examination, her doctors found that she had higher Crestor levels in her blood – 15 times more than expected. The doctors suspected that the Invokana increased the absorption of Crestor, causing statin toxicity.
Dr. Juurlink explained that the patient had a genetic variation that might have made her vulnerable to adverse effects. However, he said the investigators are not sure about it.
He added, “The pharmacology involved is quite complex, and we can’t be sure why this happened.” However, the woman did improve once both the medications were stopped. The article appeared on MedicineNet.